Hail, Duval
- When
- July 27, 5:25 PM EST
- Where
- Duval County, 0.69 mi N of Cosmo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.380, -81.520
Pea to penny size hail was reported with gusty winds.
S. trough axis edged eastward and increased southwesterly flow over the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An eastern U.S. trough axis edged eastward and increased southwesterly flow over the forecast area. Cool 500 mb temperatures ranged from -8 to -10 degrees Celcius. Scattered severe storms developed across the area in the afternoon and evening along the sea breezes and outflows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 12:40 PM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 140 PM EDT MON JUL 27 2009 ...DAILY SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THROUGH THE PERIOD... .SHORT TERM...TONIGHT THROUGH THURSDAY... ERN U.S. TROF WILL SLOWLY FILL AND RETREAT NORTHWARD AS BERMUDA HIGH PRESSURE RIDGE TRIES TO BUILD UP THE FLORIDA PENINSULA THROUGH THE PERIOD. NORMALLY THIS WOULD ACCOMPANY A SLIGHT REDUCTION IN PCPN CHANCES BUT BROAD SWATH OF PWATS NEAR 2 INCHES WILL MOVE SLOWLY NORTHWARD WITH THIS TRANSITION. SHORTWAVE EMBEDDED IN SOUTHWEST FLOW ALOFT ACRS SOUTH GEORGIA IS ENHANCING TSTM ACTIVITY THERE TODAY THAT WILL REMAIN NUMEROUS THROUGH THE AFTERNOON HOURS WHILE ACTIVITY WILL REMAIN MAINLY SCTD ACRS THE NERN FLORIDA PORTION BEFORE A QUICK DEMISE TO ISOLD TSTM ACTIVITY AFTER 00Z THIS EVENING. OTHERWISE ON TUESDAY THROUGH THURSDAY EXPECT LIGHT STEERING FLOW TO REMAIN OUT OF THE SOUTHWEST AND BOTH ATLC/GOMEX SBRZ FRONTS TO REMAIN ACTIVE ENOUGH TO SUPPORT 50-70% COVERAGE DURING THE AFTERNOON AND EVENING HOURS. MAX TEMPS TO REMAIN NEAR NORMAL IN THE LOWER 90S. SCTD STRONG STORMS WILL REMAIN THE MAIN THREAT ALTHOUGH ONE OR TWO ISOLD SVR TSTMS WITH DAMAGING WET MICROBURST WINDS AND MARGINALLY SVR HAIL CANNOT BE RULED OUT EACH DAY. SLOWER STORM MOVEMENT IS EXPECTED BY THE MIDDLE OF THE WEEK TO SUPPORT MORE LOCALLY HEAVY RAINFALL AT TIMES. .LONG TERM...FRIDAY THROUGH MONDAY... BERMUDA RIDGE AXIS WILL CONTINUE TO BUILD NORTHWARD REACHING THE FORECAST AREA BY THE WEEKEND. DAILY TSTM CHANCES AROUND 50% FRI WILL SLOWLY DECREASE INTO THE 30-40% RANGE BY THE WEEKEND. MAX TEMPS WILL CONTINUE NEAR TO SLIGHTLY ABOVE NORMAL IN THE LOWER/MID 90S. && .AVIATION...TOUGH CALL TODAY WRT INCLUSION OF TEMPOS WITH AFTERNOON CONVECTION. WILL BASICALLY GO WITH THE PREMISE THAT A DRY SLOT ALONG THE INTERSTATE 10 CORRIDOR WILL IMPEDE DEVELOPMENT FOR THE EAST COAST FLORIDA TERMINALS AND WILL LIMIT TO VCTS FOR NOW. FOR SSI AND GNV...DEEPER MOISTURE SHOULD ALLOW FOR SHORT TERM TEMPOS TO VERIFY WITH STRONG WIND GUSTS POSSIBLE AS WELL. WILL MONITOR FOR POSSIBLE INCLUSION OF TEMPOS AT JAX...CRG...AND VQQ SHOULD CONDITIONS WARRANT. && .MARINE...MODELS INDICATE POSSIBLE WIND SURGE AGAIN TONIGHT AS WE TRANSITION INTO A SOUTHERLY FLOW REGIME...ALTHOUGH MAGNITUDE OF THIS SURGE IS NOT AS GREAT AS LAST NIGHT. WILL CAP AT 15 KNOTS FOR THIS FORECAST WITH NO FLAGS ANTICIPATED. OTHER SURGES LOOK LIKELY PER THE LATEST NAM12 ON TUE AND WED EVENINGS WITH SCEC POSSIBLE FOR THE OFFSHORE LEGS. && .PRELIMINARY POINT TEMPS/POPS... AMG 69 92 71 89 / 20 40 20 50 SSI 75 88 76 86 / 20 20 20 40 JAX 72 92 74 90 / 20 40 20 60 SGJ 73 89 75 89 / 20 40 20 60 GNV 70 91 72 91 / 20 50 30 70 OCF 71 91 72 90 / 20 60 30 70 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && HESS/DEESE/KERNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 451 AM EDT MON JUL 27 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-281000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 451 AM EDT MON JUL 27 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TODAY WITH THE HIGHEST COVERAGE EXPECTED IN SOUTHEAST GEORGIA AND ALSO IN SOUTHERN PORTIONS OF NORTHEAST FLORIDA. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST GEORGIA WHERE A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OVERHEAD THIS AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL IN ADDITION TO HEAVY RAINFALL AND INTENSE CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST EACH DAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 PM EDT MON JUL 27 2009
GAZ136-153-272145-
INLAND GLYNN-WAYNE-
509 PM EDT MON JUL 27 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN WAYNE
AND NORTHWESTERN GLYNN COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL
545 PM EDT...
AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER EVERETT...OR 13 MILES WEST OF DARIEN...
MOVING EAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND MOUNT PLEASANT AND EVERETT THROUGH 545 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3128 8155 3130 8172 3133 8172 3135 8175
3152 8167 3145 8162 3135 8152
TIME...MOT...LOC 2109Z 260DEG 8KT 3141 8164
ZIBURASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 PM EDT MON JUL 27 2009
GAZ149-163-272230-
ATKINSON-CLINCH-
535 PM EDT MON JUL 27 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLINCH
AND SOUTHERN ATKINSON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...
AT 536 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF DU PONT...OR 4 MILES
SOUTH OF LAKELAND...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND DU PONT...HOMERVILLE...COGDELL AND
ARGYLE THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3098 8297 3116 8298 3128 8274 3087 8255
3088 8298 3097 8298
TIME...MOT...LOC 2136Z 261DEG 20KT 3099 8304
DEESESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 538 PM EDT MON JUL 27 2009 FLZ025-272230- DUVAL- 538 PM EDT MON JUL 27 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL DUVAL COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 630 PM EDT... AT 538 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES NORTH OF FORT CAROLINE...OR 5 MILES WEST OF TALBOT ISLAND...MOVING SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TALLYRAND...DOWNTOWN JACKSONVILLE...ARLINGTON...FORT CAROLINE...UNF AND SAN PABLO THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3020 8148 3034 8171 3046 8164 3035 8140 TIME...MOT...LOC 2138Z 306DEG 8KT 3050 8150 SHASHY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 614 PM EDT MON JUL 27 2009 FLZ020-022-GAZ162-272245- COLUMBIA-ECHOLS-HAMILTON- 614 PM EDT MON JUL 27 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COLUMBIA...SOUTHEASTERN HAMILTON AND SOUTHEASTERN ECHOLS COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 645 PM EDT... AT 614 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF BELMONT...OR 13 MILES NORTH OF WHITE SPRINGS...MOVING NORTH AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BELMONT AND NEEDMORE THROUGH 645 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3068 8268 3056 8256 3040 8271 3046 8286 TIME...MOT...LOC 2214Z 200DEG 8KT 3052 8272 ZIBURA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
622 PM EDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST ARLINGTON 30.34N 81.60W
07/27/2009 E55 MPH DUVAL FL PUBLIC
WINDS WERE ESTIMATED GUSTING TO 55 MPH WITH TREE BLOWN
DOWN.
&&
ARSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 624 PM EDT MON JUL 27 2009 FLZ032-033-037-272300- CLAY-PUTNAM-ST. JOHNS- 624 PM EDT MON JUL 27 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN CLAY...NORTHEASTERN PUTNAM AND WESTERN ST. JOHNS COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT... AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 6 MILES NORTH OF CARRAWAY...OR 12 MILES NORTHWEST OF PALATKA...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND CARRAWAY...BOSTWICK AND PICOLATA THROUGH 700 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 2999 8159 2975 8149 2968 8184 2985 8189 TIME...MOT...LOC 2224Z 251DEG 11KT 2979 8176 SHASHY
The Jacksonville radar (KJAX), 21 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Pea to penny size hail was reported with gusty winds.
Two houses on the 5000 block of Hecksher Drive sustained damage from fallen trees due to thunderstorm wind gusts. One house had severe damage to its backside from thunderstorm wind gusts.
Pea to nickel size hail fell along Monument Road.
Nickel size hail covered the ground at Atlantic Boulevard and University Boulevard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176036, 176039, 176037, 176038.